I’m on 40 mg of dex every Friday and 20 mg every Saturday now. I’m tolerating it alright, but I can’t say I like it. I really admire the people who took their dex pulses for months and never missed a day of work. There are some days when I’m so tired that I can’t even move off the couch! I have to say that I always force myself to take my dog for at least a mile walk. I’m working my way up to 2-3 miles a day (did 2 miles tonight!).
This is how dex affects me, and what I do to try to mitigate the side effects.
- Dex raises my blood sugar. I have found that I can get some control over it by limiting my carb and sugar intake as much as possible. It means I eat some salad and mostly an Atkins diet for 2 days a week. I also have found that I can really zap high blood sugar with exercise. My blood glocose was 198 mg/dL after my mom’s birthday dinner tonight. I went for that 2 mile walk, and it was at 134 afterwards. On a normal non-dex day, it would read anywhere from the 70s to 120, depending on the time of day and when I last ate (and what).
- I have some trouble sleeping. I take .5 mg of Xanax for that. I still tend to wake up too early. If I feel I need to, I take another Xanax tablet and try to go back to sleep.
- For 2 days after I have taken dex, my knees feel like matchsticks — like they’re going to snap! It’s so strange! I make myself walk anyway.
- Thanks to advice from Larry E., from the MM list, I have let my doctor know that I’d like to work with an endocrinologist to keep my hormones and blood sugar and other stuff straight :). I now have an appointment to see one.
- Dex makes my heart go faster! I keep forgetting to tell my doctor about this, but I take Xanax, and that seems to help a bit.
- Dex is causing my WBC to run high. This is a common side effect. There’s no infection. The white blood cells tend to be immature, so they’re not really doing anything. I’m going to have to check my facts on this though, so please don’t quote me.
- I get a very red face on day two!
- I tend to get some pretty bad indigestion and take 150 mg of ranitidine (rx strength) twice a day on dex days and sometimes the day after.
- Dex, and probably the thalidomide I was on have caused amenorrhea. This is another reason I need to see the endo. It’s made my RBC and HCT much higher than it was before though! That’s a good thing.
- Dex hasn’t really caused me to gain a whole lot of weight like it does some people. I did in the very beginning — 25 lbs! I haven’t lost it, but I haven’t gained any more. I am increasing my physical activity to try to get rid of that. I really don’t eat like a typical American, so I don’t have a lot of bad stuff. Probably just too many complex carbs.
- The biggest complaint I have is the crash after and the speedy feeling during. I tend to have some sleeping problems on Wednesday night, but I need to learn to take a sleep aid early in the evening. I end up staying up until 2 or even 4 am, and then wake up at 7 am. Then I’m just wiped out all day!
That’s all I have to say about that. :)